Alert archive / California / Small Craft Advisories in 2016
Small Craft Advisory 22, NWS San Diego, CA
NWS San Diego, CA issued this small craft advisory at Dec 22, 2016, 7:43 PM PST. It took effect at Dec 23, 2016, 4:00 PM PST. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2016, 7:43 PM PST (03:43 UTC)
- In effect from
- Dec 23, 2016, 4:00 PM PST
- Expired
- Dec 25, 2016, 4:00 AM PST
- In force
- 36 hr
- Issued by
- NWS San Diego, CA
The text
As transmitted.
601 WHUS76 KSGX 230343 MWWSGX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 743 PM PST THU DEC 22 2016 ...SMALL CRAFT ADVISORY FROM FRIDAY AFTERNOON TO EARLY SUNDAY MORNING... .A PACIFIC STORM WILL BRING STRONG WINDS AND ROUGH SEAS TO THE SOUTHERN CALIFORNIA COASTAL WATERS. PZZ750-775-231400- /O.NEW.KSGX.SC.Y.0022.161224T0000Z-161225T1200Z/ COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT TO 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 743 PM PST THU DEC 22 2016 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM FRIDAY TO 4 AM PST SUNDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 4 PM FRIDAY TO 4 AM PST SUNDAY. * WINDS...SOUTH SOUTHWEST 15 TO 20 KTS GUSTING TO AROUND 25 KTS FRIDAY AFTERNOON AND EVENING...BECOMING NORTHWEST AT 20 KTS GUSTING TO NEAR 30 KTS LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT. * WAVES/SEAS...COMBINED SEAS 7 TO 11 FEET WITH STEEP WAVES. * OUTLOOK...WINDS AND SEAS BEGINNING TO SUBSIDE LATE SUNDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS AND COMBINED SEAS OF 10 FEET OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ 12
7 follow-up statements
910 WHUS76 KSGX 231307 MWWSGX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 507 AM PST FRI DEC 23 2016 ...SMALL CRAFT ADVISORY FROM THIS AFTERNOON THROUGH EARLY SUNDAY MORNING... .A PACIFIC STORM WILL BRING STRONG WINDS AND ROUGH SEAS TO THE SOUTHERN CALIFORNIA COASTAL WATERS. GUSTY SOUTH WINDS WILL DEVELOP AHEAD OF THE COLD FRONT LATE THIS AFTERNOON. STRONG WEST-NORTHWEST WINDS AND LARGE...STEEP WAVES WILL DEVELOP SATURDAY MORNING AND CONTINUE THROUGH SUNDAY MORNING. CONDITIONS WILL IMPROVE DURING THE DAY SUNDAY AS WINDS AND SEAS LOWER. PZZ750-775-232200- /O.CON.KSGX.SC.Y.0022.161224T0000Z-161225T1200Z/ COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT TO 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 507 AM PST FRI DEC 23 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM PST SUNDAY... * WINDS...SOUTH 15 TO 20 KT GUSTING TO AROUND 25 KT THIS AFTERNOON AND EVENING...BECOMING NORTHWEST AT 20 KT GUSTING TO 30 KT EARLY SATURDAY MORNING THROUGH SATURDAY NIGHT. * WAVES/SEAS...COMBINED SEAS 7 TO 12 FEET WITH STEEP WAVES. * OUTLOOK...WINDS AND SEAS BEGINNING TO SUBSIDE LATE SUNDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS AND COMBINED SEAS OF 10 FEET OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ SS
980 WHUS76 KSGX 232149 MWWSGX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 149 PM PST FRI DEC 23 2016 ...SMALL CRAFT ADVISORY THIS AFTERNOON THROUGH EARLY SUNDAY MORNING FOR WINDS AND HAZARDOUS SEAS... .A PACIFIC STORM WILL BRING STRONG WINDS AND ROUGH SEAS TO THE SOUTHERN CALIFORNIA COASTAL WATERS. GUSTY SOUTH WINDS WILL DEVELOP AHEAD OF THE COLD FRONT LATE THIS AFTERNOON. STRONG WEST- NORTHWEST WINDS AND LARGE...STEEP WAVES WILL DEVELOP SATURDAY MORNING AND CONTINUE THROUGH SUNDAY MORNING. CONDITIONS WILL IMPROVE DURING THE DAY SUNDAY AS WINDS AND SEAS LOWER. PZZ750-775-240600- /O.CON.KSGX.SC.Y.0022.161224T0000Z-161225T1200Z/ COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT TO 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 149 PM PST FRI DEC 23 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY... * WINDS...SOUTH 15 TO 20 KT GUSTING TO AROUND 25 KT THIS AFTERNOON AND EVENING...BECOMING NORTHWEST AT 20 KT GUSTING TO 30 KT EARLY SATURDAY MORNING THROUGH SATURDAY NIGHT. * WAVES/SEAS...COMBINED SEAS 7 TO 12 FEET WITH STEEP WAVES. * OUTLOOK...WINDS AND SEAS BEGINNING TO SUBSIDE LATE SUNDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS AND COMBINED SEAS OF 10 FEET OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ TS
578 WHUS76 KSGX 240535 MWWSGX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 935 PM PST FRI DEC 23 2016 ...SMALL CRAFT ADVISORY THROUGH EARLY SUNDAY MORNING FOR WINDS AND HAZARDOUS SEAS... .A PACIFIC STORM WILL BRING STRONG WINDS AND ROUGH SEAS TO THE SOUTHERN CALIFORNIA COASTAL WATERS. GUSTY SOUTH WINDS AHEAD OF THE COLD FRONT THIS EVENING. STRONG WEST-NORTHWEST WINDS AND LARGE...STEEP WAVES WILL DEVELOP SATURDAY MORNING AND CONTINUE THROUGH SUNDAY MORNING. CONDITIONS WILL IMPROVE DURING THE DAY SUNDAY AS WINDS AND SEAS LOWER. PZZ750-775-241400- /O.CON.KSGX.SC.Y.0022.000000T0000Z-161225T1200Z/ COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT TO 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 935 PM PST FRI DEC 23 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY... * WINDS...SOUTH 15 TO 20 KT GUSTING TO AROUND 25 KT THIS EVENING...BECOMING NORTHWEST AT 20 KT GUSTING TO 30 KT EARLY SATURDAY MORNING THROUGH SATURDAY NIGHT. * WAVES/SEAS...COMBINED SEAS 7 TO 12 FEET WITH STEEP WAVES. * OUTLOOK...WINDS AND SEAS BEGINNING TO SUBSIDE LATE SUNDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS AND COMBINED SEAS OF 10 FEET OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ 12
031 WHUS76 KSGX 241305 MWWSGX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 505 AM PST SAT DEC 24 2016 ...SMALL CRAFT ADVISORY THROUGH EARLY SUNDAY MORNING FOR WINDS AND HAZARDOUS SEAS... .STRONG WEST-NORTHWEST WINDS AND LARGE...STEEP WAVES WILL DEVELOP BEHIND A COLD FRONT THIS MORNING AND CONTINUE THROUGH SUNDAY MORNING. CONDITIONS WILL IMPROVE DURING THE DAY SUNDAY AS WINDS AND SEAS LOWER. PZZ750-775-242200- /O.CON.KSGX.SC.Y.0022.000000T0000Z-161225T1200Z/ COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT TO 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 505 AM PST SAT DEC 24 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY... * WINDS...NORTHWEST 20 KT GUSTING TO 30 KT THROUGH TONIGHT. * WAVES/SEAS...COMBINED SEAS 7 TO 12 FEET WITH STEEP WAVES. * OUTLOOK...WINDS AND SEAS BEGINNING TO SUBSIDE LATE SUNDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS AND COMBINED SEAS OF 10 FEET OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ SS
588 WHUS76 KSGX 242143 MWWSGX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 143 PM PST SAT DEC 24 2016 ...SMALL CRAFT ADVISORY THROUGH LATE TONIGHT FOR WINDS AND HAZARDOUS SEAS... .STRONG WEST-NORTHWEST WINDS AND LARGE...STEEP WAVES WILL CONTINUE THROUGH LATE TONIGHT UNDER AN UPPER LEVEL TROUGH OF LOW PRESSURE. CONDITIONS WILL IMPROVE SUNDAY AS WINDS AND SEAS LOWER. PZZ750-775-250600- /O.CON.KSGX.SC.Y.0022.000000T0000Z-161225T1200Z/ COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT TO 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 143 PM PST SAT DEC 24 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY... * WINDS...NORTHWEST 20 TO 25 KT GUSTING TO 30 KT THROUGH TONIGHT. * WAVES/SEAS...COMBINED SEAS 7 TO 12 FEET WITH STEEP WAVES. * OUTLOOK...WINDS AND SEAS BEGINNING TO SUBSIDE SUNDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS AND COMBINED SEAS OF 10 FEET OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ MAXWELL
325 WHUS76 KSGX 250454 MWWSGX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 854 PM PST SAT DEC 24 2016 ...SMALL CRAFT ADVISORY THROUGH LATE TONIGHT FOR WINDS AND HAZARDOUS SEAS... .STRONG WEST-NORTHWEST WINDS AND LARGE...STEEP WAVES WILL CONTINUE THROUGH LATE TONIGHT UNDER AN UPPER LEVEL TROUGH OF LOW PRESSURE. CONDITIONS WILL IMPROVE SUNDAY AS WINDS AND SEAS LOWER. PZZ750-775-251200- /O.CON.KSGX.SC.Y.0022.000000T0000Z-161225T1200Z/ COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT TO 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 854 PM PST SAT DEC 24 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY... * WINDS...NORTHWEST 20 TO 25 KT GUSTING TO 30 KT THROUGH TONIGHT. * WAVES/SEAS...COMBINED SEAS 7 TO 12 FEET WITH STEEP WAVES. * OUTLOOK...WINDS AND SEAS BEGINNING TO SUBSIDE SUNDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS AND COMBINED SEAS OF 10 FEET OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ MOEDE
073 WHUS76 KSGX 251200 MWWSGX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PST SUN DEC 25 2016 PZZ750-775-251300- /O.EXP.KSGX.SC.Y.0022.000000T0000Z-161225T1200Z/ COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT TO 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 400 AM PST SUN DEC 25 2016 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM PST THIS MORNING... GUSTY WEST WINDS AND STEEP SEAS WILL REMAIN SOMEWHAT ELEVATED THIS MORNING...BUT CONTINUE TO DIMINISH THROUGH THE REST OF THE DAY. $$ TS
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this small craft advisory went out at Dec 22, 2:00 PM PST, 5 hours 43 minutes earlier.
Area forecast discussion, Dec 22, 2:00 PM PST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
200 PM PST Thu Dec 22 2016
...Another strong storm system to bring rain and mountain snow
Friday night into Saturday...
.SYNOPSIS...
A few showers will occur tonight and Friday due to residual moisture
from the storm system from today. A strong cold Pacific storm will
move through the region Friday night and Saturday and bring moderate
to heavy rainfall and areas of heavy snowfall to the mountains.
Strong gusty winds will occur with this storm in the mountains,
deserts and even along the immediate coast. A few showers could
linger into Saturday night, then partly cloudy and cool weather will
occur early next week, with some warming towards midweek.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Radar issue: NKX radar continues to have communication problems and
will be down until further notice. This will result in reduced
precipitation detection in San Diego County and southwestern
Riverside County. See
http://www.wrh.noaa.gov/sgx/obs/rainobs.php?wfo=sgx for rainfall
observations.
The upper low brought widespread rainfall averaging a little over an
inch at lower elevations, including the deserts, with local amounts
of two to three inches in the mountains. Local snow fell above about
8000 feet. Things are quieting down now with just scattered light to
moderate shoers, mostly inland. The precip will continue to decrease
the rest of this afternoon, but residual low-level moisture will be
sufficient for a few showers through Friday.
A much different storm system will move through Friday night and
Saturday. This one will be from the North Pacific and will have a
lot more cold air with it. A strong front will move through Friday
night and could bring heavy rainfall amounts, with amounts over an
inch possible, especially over west/southwest facing mountain
slopes. The cold air will come in with the storm with 850 MB temps
falling rapidly from around 5 deg C to -1 deg C Friday night while
the moisture is in place. The moisture will reach 500 MB or higher
with saturation in the -10 to -20 deg C range for good dendritic
snow crystal growth, so heavy snowfall rates are likely in the
mountains. Right now, predictions are for 12 to 18 inches above 7000
feet with 6 to 10 inches between 5000 and 6000 feet. See the Winter
Storm Watch for more details. Things dry out somewhat Saturday, but
enough moisture should linger for showers, including snow showers in
the mountains. Total mountain snowfall of one foot or more will be
possible above about 6000 feet. The snow level could drop as low as
3000-3500 feet by Saturday morning which could impact travel along
Interstate 15 through Cajon Pass. With 500 MB temperatures as low as
-25 deg C resulting in instability, there could be a thunderstorm
Saturday. Strong winds are likely with this storm especially in the
mountains and deserts where gusts could locally exceed 70 MPH, but
coastal winds could be enough for a wind advisory there as gusts
could exceed 35 MPH there.
The trough should be over the Rockies by Sunday with another low
dropping off the California coast. Models currently have this low as
a cut off low going to our southwest Monday and Tuesday. That path
would likely keep us dry then with offshore flow, but if the low
goes further northeast, then moisture could wrap around the low and
bring precipitation to SoCal. For now, will keep the forecast as
partly cloudy and will monitor any changes with that low. Temps
should be below normal through Monday night, then a warming trend is
likely around midweek, especially west of the mountains where high
temps could be back in the 70s due to the projected offshore flow.
&&
.AVIATION...
222110Z...Scattered showers will continue this afternoon, tapering
off and ending this evening. Local CIGS near 1000 ft or less MSL and
2-4 SM vis in heavier showers. Breezy southerly winds will likely
continue at KSAN over the next few hours, before diminishing later
this afternoon into the evening. Otherwise multiple SCT-BKN cloud
layers at/above 2500 ft MSL. CIGS lowering a few hundred feet west
of the mountains this evening and continuing through Fri morning.
Higher terrain will remain obscured in clouds/fog through the period.
&&
.MARINE...
Scattered showers are still possible this afternoon as a low
pressure system begins to depart the area. A stronger Pacific storm
system will bring heavier showers, possible thunderstorms, strong
gusty WNW winds, and rough seas late Friday through early Sunday.
Conditions will improve during the day Sunday.
&&
.BEACHES...
There is a small chance of thunderstorms at the beaches Saturday
afternoon as another storm system moves through. Elevated surf and
strong rip currents are also possible Saturday into early Sunday.
&&
.HYDROLOGY...
The storm system for Friday night into Saturday could bring street
flooding as precipitation amounts will likely be 1 to 1 1/2 inches
west of the mountains, with higher amounts on west and southwest
facing mountain slopes. Heavy rain rates of up to 1/2 inch per hour
will be possible with the cold front Friday night.
&&
.SKYWARN...
Skywarn activation will not be needed today. Skywarn activation
may be requested for Friday night through Saturday.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Watch from Friday afternoon through late Saturday
night for Riverside County Mountains-San Bernardino County
Mountains-San Diego County Mountains.
PZ...None.
&&
PUBLIC/HYDROLOGY...Maxwell
AVIATION/MARINE/BEACHES...TSThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 7:06 PM PST | Flash Flood Watch | SGX | San Bernardino | 35 hr |
| Dec 23, 3:40 AM PST | Wind Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 47 hr |
| Dec 23, 4:10 AM PST | Winter Storm Warning | SGX | Riverside, San Bernardino, San Diego | 47 hr |
Nearby
Small Craft Advisories in California, 2016Every small craft advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.